Alert archive / Alabama / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 293, NWS Birmingham, AL

June 26, 2001Blount County, Jefferson County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 26, 2001, 3:23 PM CDT for Blount County, Jefferson County, Alabama. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 26, 2001, 3:23 PM CDT (20:23 UTC)
Expired
Jun 26, 2001, 4:00 PM CDT
In force
37 min
Issued by
NWS Birmingham, AL
Area
Whole counties

Counties Blount County, AL, Jefferson County, AL

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.4 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2001-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1300 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2001-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1300 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
808 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 262025
SVRBHM

ALC009-073-262100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
323 PM CDT TUE JUN 26 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BLOUNT COUNTY IN ALABAMA
  JEFFERSON COUNTY IN ALABAMA

* UNTIL 400 PM CDT

* AT 321 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF SMOKE RISE...MOVING EAST
  AT 10 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...WARRIOR...
HAYDEN AND COUNTY LINE.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 3:11 PM CDT, 12 minutes earlier.

Area forecast discussion, Jun 26, 3:11 PM CDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
203 PM CDT TUE JUN 26 2001

UPPER LOW OVER WRN KY THIS AFTN WILL CONTINUE TO DRIFT SLOLY WWD
DURG THE NXT CUPL OF DAYS...THEN STALL OUT OVER AR/MO TOWARD THE
WEEKEND.  ENTIRE FA WILL BE FAIRLY MOIST AND UNSTABLE...AND ITS
LIKELY THAT DAILY FOCI OF CONVECTION WILL BE GOVERNED BY LOCATIONS
OF MORNING CLOUDY/CLEAR AREAS AND OTHER MESOSCALE FEATURES WHICH
ARE NEARLY IMPOSSIBLE TO PINPOINT THIS FAR OUT.  IN GENERAL...WILL
KEEP CHC POPS IN EFFECT THRU THURS...WITH HIGHEST POPS IN NW AL WED
WHERE INSTABILITY/LAPSE RATES WILL REMAIN A BIT GREATER.  SCATTERED
DIURNAL CONVECTION APPEARS THE RULE THROUGH THE WEEKEND AND EARLY
PART OF NEXT WEEK AS WELL.

TEMP GUIDANCE LOOKS GOOD AND WAS ACCEPTED WITH MINOR ADJUSTMENTS.
66

FIRST PD POPS SUBJECT TO CHANGE PRIOR TO RELEASE...

HSV BB 064/085 066/087 067 66542
BHM BB 065/087 067/087 068 66232
MGM BB 066/090 069/089 069 66132=

.BHM...NONE.

In the hours before

Special weather statement, Jun 26, 11:00 AM CDT, 4 hours 23 minutes before
ALZ001>038-040>050-262300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1100 AM CDT TUE JUN 26 2001

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

AN UPPER LEVEL LOW...JUST TO THE NORTH OF ALABAMA...WILL CONTINUE TO
BE THE MAIN WEATHER MAKER THIS AFTERNOON AND EVENING. THE ATMOSPHERE
HAS MOISTENED UP FROM YESTERDAY AND BECOME MORE UNSTABLE...AS
UNSEASONABLY COLD AIR ALOFT HAS SPREAD OVER THE FORECAST AREA.
SCATTERED SHOWERS AND THUNDERSTORMS ARE ANTICIPATED ACROSS THE
NORTHERN HALF OF ALABAMA THIS AFTERNOON AND EVENING...WITH LESSER
COVERAGE ACROSS THE SOUTHERN HALF. THE MAIN THREAT FROM THESE
THUNDERSTORMS WILL LIKELY BE IN THE FORM OF LARGE HAIL...WITH SOME
DAMAGING WIND POSSIBLE. ALSO...THESE STORMS WILL GENERALLY MOVE
EASTWARD AT LESS THAN 10 MPH...THUS BRINGING THE THREAT OF HEAVY
RAINFALL AND FLOODING WITH THE LARGER THUNDERSTORMS.

ACTIVATION OF STORM SPOTTERS IS NOT EXPECTED THROUGH TONIGHT.
HOWEVER...LAW ENFORCEMENT AND EMA OFFICIALS OVER THE NORTHERN HALF
OF THE FORECAST AREA SHOULD REMAIN ABREAST OF DEVELOPING WEATHER
THIS AFTERNOON AND EVENING FOR POSSIBLE ACTIVATION...AND BE
ESPECIALLY PREPARED FOR THE POSSIBILITY OF LARGE HAIL WITH A FEW OF
THE THUNDERSTORMS.

WET MICROBURST POTENTIAL FACTOR:
HUNTSVILLE IS 3,
BIRMINGHAM IS 3,
MONTGOMERY IS 2,

1 BEING THE LOWEST...AND 5 THE HIGHEST THREAT.

FOR MORE INFORMATION AND A UDESCRIPTION OF WHAT IS A WET MICROBURST,
SEE OUR WEBSITE AT WWW.SRH.NOAA.GOV/BMX/HWO.HTML.
Local storm report, Jun 26, 2:09 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
209 PM CDT TUE JUN 26 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0150 PM    KIMBERLY                  AL   0.75 INCH HAIL
06/26/01   JEFFERSON                      KIMBERLY PD REPORTED DIME
                                          HAIL AT THE CITY HALL.

0155 PM    MOULTON                   AL   0.75 INCH HAIL
06/26/01   LAWRENCE                       PUBLIC REPORTED DIME HAIL
                                          IN CITY.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 1:45 PM CDTSevere Thunderstorm WarningBMXJefferson30 min
Jun 26, 1:47 PM CDTSevere Thunderstorm WarningBMXLawrence43 min
Jun 26, 2:17 PM CDTSevere Thunderstorm WarningBMXLimestone28 min
Jun 26, 3:03 PM CDTSevere Thunderstorm WarningBMXCullman, Marshall27 min
Jun 26, 3:11 PM CDTSevere Thunderstorm WarningBMXSt. Clair34 min
Jun 26, 3:24 PM CDTSevere Thunderstorm WarningBMXMadison36 min
Jun 26, 3:29 PM CDTSevere Thunderstorm WarningBMXMorgan31 min
Jun 26, 3:32 PM CDTSevere Thunderstorm WarningBMXMarshall28 min
Jun 26, 3:35 PM CDTSevere Thunderstorm WarningBMXLimestone25 min
Jun 26, 3:44 PM CDTSevere Thunderstorm WarningBMXMadison46 min
Jun 26, 3:46 PM CDTSevere Thunderstorm WarningBMXSt. Clair29 min
Jun 26, 3:58 PM CDTSevere Thunderstorm WarningBMXMorgan32 min
Jun 26, 4:11 PM CDTSevere Thunderstorm WarningBMXSt. Clair34 min
Jun 26, 4:21 PM CDTSevere Thunderstorm WarningBMXMadison39 min
Jun 26, 4:35 PM CDTSevere Thunderstorm WarningBMXJackson55 min
Jun 26, 5:07 PM CDTSevere Thunderstorm WarningBMXHale23 min
Jun 26, 5:12 PM CDTSevere Thunderstorm WarningBMXGreene, Sumter33 min
Jun 26, 5:19 PM CDTSevere Thunderstorm WarningBMXWalker26 min
Jun 26, 5:32 PM CDTSevere Thunderstorm WarningBMXWinston58 min
Jun 26, 6:18 PM CDTSevere Thunderstorm WarningBMXPickens42 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.